Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Des Moines, IA

May 30, 2023Webster County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 30, 2023, 3:46 PM CDT for Webster County, Iowa. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2023, 3:46 PM CDT (20:46 UTC)
Expired
May 30, 2023, 7:11 PM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Webster County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:14 PM CDTFLASH FLOODFort Dodge, IASTREET FLOODING AT INTERSECTION OF 6TH AVENUE AND 13TH STREET. WATER UP TO THE BUMPER OF A CAR.
May 30, 4:23 PM CDTHEAVY RAIN 3.331 Nne Fort Dodge, IASTORM TOTAL RAINFALL THUS FAR FROM PUBLIC MESONET STATION.
May 30, 4:25 PM CDTHEAVY RAIN 3.28Fort Dodge, IASTORM TOTAL RAINFALL FROM PUBLIC MESONET STATION.
May 30, 4:35 PM CDTHEAVY RAIN 3.542 N Fort Dodge, IASTORM TOTAL RAINFALL - ALL WITHIN AN HOUR.
May 30, 4:35 PM CDTHEAVY RAIN 3.542 N Fort Dodge, IASTORM TOTAL RAINFALL - ALL WITHIN AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WGUS53 KDMX 302046
FFWDMX
IAC187-310245-
/O.NEW.KDMX.FF.W.0002.230530T2046Z-230531T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
346 PM CDT Tue May 30 2023

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northwestern Webster County in central Iowa...

* Until 945 PM CDT.

* At 346 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 3 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Significant
           ponding in Fort Dodge.

* Some locations that will experience flash flooding include...
  Fort Dodge, Fort Dodge Regional Airport, Moorland and Lizard Creek 
  State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4247 9434 4260 9418 4260 9417 4258 9415
      4251 9407 4240 9429

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

Donavon
2 follow-up statements
093 
WGUS73 KDMX 302231
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
531 PM CDT Tue May 30 2023

IAC187-310245-
/O.CON.KDMX.FF.W.0002.000000T0000Z-230531T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
531 PM CDT Tue May 30 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR NORTHWESTERN WEBSTER COUNTY...

At 531 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain in Fort Dodge. Between 2 and 4 inches of rain have fallen. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Numerous reports of flooded roadways in Fort Dodge with
         conditions slowly improving.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fort Dodge, Moorland and Lizard Creek State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4247 9434 4260 9418 4260 9417 4258 9415
      4251 9407 4240 9429

FLASH FLOOD...RADAR INDICATED

$$

Donavon
548 
WGUS73 KDMX 310011
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
711 PM CDT Tue May 30 2023

IAC187-310021-
/O.CAN.KDMX.FF.W.0002.000000T0000Z-230531T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
711 PM CDT Tue May 30 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN WEBSTER 
COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4247 9434 4260 9418 4260 9417 4258 9415
      4251 9407 4240 9429

$$

Jimenez/Donavon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:32 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 30, 2:32 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Tue May 30 2023

.DISCUSSION.../Tonight through Tuesday/
Issued at 232 PM CDT Tue May 30 2023

Key Messages:
-- Summery pattern with warm conditions, isolated to perhaps
   scattered storm chance peaking in the afternoon/evening

Details: Cumulus clouds have been developing since late this morning
over central Iowa and have observed focus in isolated development of
storms from north central Iowa into southeast Nebraska/northwest
Missouri over the last hour. This area is where there is currently a
weak shortwave trough passes through and this coincides with a
moisture plume in the 850-925 mb layer. The storm near Fort Dodge at
midday had small hail and sub-severe gusty winds as it formed in an
environment of uncapped 1500 J/kg MLCAPE with no quantifiable deep
layer or effective shear on the 18z SPC mesoanalysis. Proximity
forecast soundings show the very weak flow through the column and
dry air near and above 500mb is likely also impeding sustained
development such that GOES-East clean IR imagery is showing
warming cloud tops. The weak flow coupled with surface dewpoint
depressions on the order of 15-18C with soundings showing an
inverted V sounding could lead to additional gusty winds,
especially if dry air entrainment into the column or subcloud
layer evaporation occurs that could bolster momentum transport to
the surface. As it stands now, 6z RRFS and the latest HRRR and a
few earlier morning HRRR runs show wind gusts sub-severe with the
latest in the 35 to 40 knot range. These isolated storms will be
slow moving in the weak flow and very localized heavy rainfall
will be possible. Deterministic models from the 6z run have shown
rain totals in the 3 to 4 inch range, but a few 12z models have
settled back to 2-3 inches. The 12z HREF localized probability
matched mean continues to show 2"+ bullseyes. While there is a
strong signal for sub-county localized heavy rainfall, the
location of which county is highly variable. While a few storms
may linger over northern or western Iowa, there should be a
decrease of activity into this evening as the boundary layer
stabilizes.

Overall, the pattern from the middle of this week into this weekend
will evolve as the ridge over the northeastern US will retrograde
back into the middle part of the country, which will turn our
surface flow from southerly to easterly. While there will be ridging
overhead, the sensible weather will remain largely the same with
warm days and diurnally driven isolated to perhaps scattered
thunderstorms with little in the way of an identifiable forcing.
These storms will be mainly sub-severe, but lightning and localized
heavy rainfall are likely as well as perhaps small hail and gusty
winds given the persistent weak flow, inverted V soundings, and slow
storm motions. Next week, there is ensemble agreement on a trough
dropping equatorward through the Quebec province into the
Northeastern US and eastern Great Lakes that may send another back
door cold front toward or perhaps into our region.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1248 PM CDT Tue May 30 2023

Cumulus clouds have been developing late this morning across
central Iowa and have largely been above FL050 and should remain
VFR until dissipating this evening. In addition, a lone
thunderstorm has formed west of FOD and will pass over the site
shortly and may bring a brief period of IFR or lower restrictions.
Additional isolated storms are possible this afternoon and
evening with VCTS mentions at FOD and MCW. Future issuances or
amendments may be needed as confidence is low to include any other
mention at this time. Winds through much of the period will be
from a southerly direction at 10-20 kts this afternoon before
decreasing into this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Castillo/Ansorge
Hazardous weather outlook, May 30, 2:56 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
256 PM CDT Tue May 30 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-312000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
256 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms continue this afternoon and into the
evening. While the overall severe storm risk is low, there is a
chance for a strong to severe storm mainly northwest and west with
gusty winds or hail being the main hazards.

Additionally, due to the expected slow movement of the
thunderstorms, localized ponding of water in low lying and poor
drainage areas may occur in storms that track over urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be continued chances for scattered thunderstorms
through Sunday with peak chances during the afternoon and evening
hours. The overall severe risk is low for the week but slow moving
showers may result in localized ponding, especially in urban
areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today but storm and
rainfall reports are always appreciated.

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:51 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene, Webster39 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.